Skip to Content
Home > Wellness > Health Library > Serotonin Syndrome
Browse and register for related classes.
Taking certain medicines together can cause a serious but uncommon condition called serotonin syndrome. The best way to prevent serotonin syndrome is to make sure that all of your doctors know about all of the medicines you are taking. Serotonin syndrome can happen when the level of a substance in your brain (called serotonin) gets too high.
Examples of medicines that may cause serotonin syndrome include medicines used for migraines, nausea, or pain, and some herbal supplements. It can also happen if you are taking more than one SSRI or SNRI for depression, anxiety, pain, or another condition. SSRIs are selective serotonin reuptake inhibitors, and SNRIs are selective serotonin/norepinephrine reuptake inhibitors.
Symptoms of serotonin syndrome may include:
If you are taking any other medicine along with an antidepressant (or two antidepressants) and you notice any of these symptoms, call your doctor right away. Without treatment, serotonin syndrome can be deadly. But treatment usually can get rid of the symptoms in less than 24 hours.
ByHealthwise StaffPrimary Medical ReviewerAnne C. Poinier, MD - Internal MedicineKathleen Romito, MD - Family MedicineSpecialist Medical ReviewerColin Chalk, MD, CM, FRCPC - Neurology
Current as ofApril 3, 2015
Current as of:
April 3, 2015
Anne C. Poinier, MD - Internal Medicine & Kathleen Romito, MD - Family Medicine & Colin Chalk, MD, CM, FRCPC - Neurology
To learn more about Healthwise, visit Healthwise.org.
© 1995-2015 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
More Events >>
Feeling under the weather?
Use our interactive symptom checker to evaluate your symptoms and determine appropriate action or treatment.
250 Pleasant Street
Concord, NH 03301
Contact Concord Hospital
View Quality Data
© 2016 Concord Hospital